Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 1996, 5:00 PM CDT for Greenwood County, Wilson County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 5:00 PM CDT (22:00 UTC)
- Expired
- Apr 21, 1996, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Greenwood County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:00 PM CDT | Thunderstorm Wind 50 | Fall River, KS | |
| Apr 21, 5:15 PM CDT | Hail 1 | Coyville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2577 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 212201 SVRICT KSC073-205-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT SUN APR 21 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST KANSAS ...SOUTHEASTERN GREENWOOD COUNTY...NORTHWESTERN WILSON COUNTY AT 358 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF NEW ALBANY...OR ABOUT 25 MILES WEST OF CHANUTE. THIS STORM IS MOVING NORTHEAST AT 40 MPH AND MOVE THROUGH COYVILLE. DAMAGING WINDS ARE LIKELY WITH THIS LINE OF STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED ARE<A. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:15 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 21, 4:15 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT SUN APR 21 1996 WARM FRONT ADVANCING INTO AREA WITH VERY WARM AND MOIST AIR SPREADING INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON. NDS PROFILER IS SHOWING GOOD VEERING AND DIRECTIONAL SHEAR. 55 DEGREE DEWPTS ARE JUST ABOUT TO MOVE INTO SOUTHERN KS WITH 60+ DEWPTS ACROSS CENTRAL AND SOUTHERN OK. WIND SHIFT LINE ACROSS WESTERN KS IS BECOMING MORE OF A DRY LINE AS MOISTURE STREAMS INTO AREA...THIS LINE WAS MAKING GOOD PROGRESS ACROSS WRN KS...BUT SEEMS TO HAVE SLOWED..AND EVEN BACKED A LITTLE AT 19Z. THE COLDER AIR SEEMS TO BE BACK IN NE PANHANDLE STILL. ONCE TROF AND COLDER AIR CATCH UP AND GET MOVING ACR:OSS STATE MOST OF THE PCPN ACTIVITY WILL BE PUSHED EAST AND SOUTH. OTHERWISE...A PARTLY TO MOSTLY CLOUDY NIGHT ACROSS THE AREA. RSL 039/060 -0 SLN 040/063 20 ICT 046/064 40 HUT 045/064 30 CNU 048/065 71 NOONAN
In the hours before
Special weather statement, Apr 21, 12:26 PM CDT, 4 hours 34 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-220600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1225 PM CST SUN APR 21 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: A QUICKLY ADVANCING WARM FRONT WILL RACE ACROSS OKLAHOMA AND INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY LATE AFTERNOON. THE WARM FRONT WILL BRING VERY WARM AND VERY MOIST AIR INTO THE AREA... ESPECIALLY INTO SOUTHEAST KANSAS. MEANWHILE...BACK TO THE NORTHWEST...A COLD FRONT WILL BEGIN TO SLIDE ACROSS NORTHWEST KANSAS AND MOVE INTO CENTRAL KANSAS BY MID- AFTERNOON...AND INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. AS THE COLD FRONT COLLIDES WITH THE WARM AND MOIST AIR SPREADING INTO THE SOUTH CENTRAL AND SOUTHEAST KANSAS THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH SOME SEVERE... PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY EVEN TORNADOES. THE AREA OF MOST INTEREST IS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE INCLUDING ALL OF SOUTHEAST KANSAS. SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS...AND IS LIKELY ACROSS SOUTHEAST KANSAS. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 67 min |
| Apr 21, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Apr 21, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.